Skip to main content

Cutaneous Adverse Events Associated with Semaglutide, Liraglutide and Tirzepatide: A Systematic Review

In brief

Review links high-dose semaglutide to dysesthesia in up to 20% of patients

A review of 101 studies found skin sensations such as tingling or altered sensitivity in about 5% of patients taking standard-dose semaglutide, rising to as many as 20% with high-dose weight-loss formulations, often during dose increases. Most skin effects were mild, but rare serious reactions were reported; the evidence spans varied study types, so how often these uncommon harms occur remains unclear.

Journal
Medical sciences (Basel, Switzerland) (Q1)
Published
9 October 2026
Study design
Systematic review / meta-analysis of RCTs
Evidence level
Level 1, High (CEBM 1a)
Authors
Aditya K Gupta, Elizabeth M Teasell, Renata F Magalhães, Paradi Mirmirani, Vincent Piguet
PMID
42930571
DOI
10.3390/medsci14060652

Why clinicians should know about it

  • Picked for Dermatology (top studies of the week, 1 November 2026): Systematic review of medication-associated cutaneous adverse events

Abstract

BACKGROUND/OBJECTIVES: Incretin-based therapies, including glucagon like peptide-1 receptor agonists (GLP-1 RAs) and glucose-dependent insulinotropic polypeptide (GIP)/GLP-1 RAs, are increasingly prescribed for obesity, leading to greater recognition of associated dermatological adverse events (AEs). We aimed to characterize the spectrum, frequency, and clinical characteristics of cutaneous AEs reported with semaglutide, liraglutide and tirzepatide, focusing on these agents because of their established use in both weight management and diabetes mellitus. METHODS: A systematic literature search was conducted in MEDLINE (via PubMed), Embase, and Web of Science. Search terms combined skin-related manifestations (e.g., skin, dermatologic, injection-site reactions, pruritus, rash, hypersensitivity, dysesthesia, vasculitis) with GLP-1 RA and GIP/GLP-1 RAs (semaglutide, tirzepatide, liraglutide). Clinical trials, observational studies, pharmacovigilance studies, and case reports reporting skin-related AEs associated with semaglutide, liraglutide and tirzepatide were included. RESULTS: One hundred and one studies were included (32 randomized controlled trials, 6 retrospective cohort/cross-sectional studies, 20 pharmacovigilance studies, and 43 case series/reports). Cutaneous AEs ranged from generally common but mild reactions to rare but potentially severe immune-mediated disorders. Injection-site reactions, including erythema, pruritus, and hemorrhage, were reported most frequently with tirzepatide (2-7%), then liraglutide, and less commonly with semaglutide, with evidence of dose dependence. Dysesthesia was most strongly associated with semaglutide, occurring in approximately 5% of patients at standard doses and up to 20% with high-dose formulations indicated for weight management, with events frequently occurring during dose escalation. Uncommon reactions reported in association with GLP-1 or GIP/GLP-1 RA use included angioedema, hypersensitivity reactions, autoimmune blistering diseases, drug eruptions, vasculitis, and severe cutaneous reactions. CONCLUSIONS: Although most cutaneous AEs associated with GLP-1 and GIP/GLP-1 RAs are mild and manageable, clinically relevant drug-specific differences exist. The recognition of common and uncommon skin manifestations may facilitate earlier diagnosis, support treatment adherence, and reduce the adverse outcomes.

Abstract as published, via PubMed.

View on PubMedFull text at the publisherOpen in the app

For healthcare professionals. The summary is generated by AI from the published abstract, and the evidence level is assigned automatically from the study design on the Oxford CEBM hierarchy. Neither is medical advice. Read the full paper before changing practice.